Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 4, 2012, 4:02 AM CDT for Woodson County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2012, 4:02 AM CDT (09:02 UTC)
- Expired
- May 4, 2012, 4:30 AM CDT
- In force
- 28 min
- Issued by
- NWS Wichita, KS
County Woodson County, KS
The radar
The Topeka radar (KTWX), 131 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3511 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 14.3
The text
As transmitted, in the capitals the NWS used until 2016.
034 WWUS83 KICT 040902 SPSICT SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 402 AM CDT FRI MAY 4 2012 KSZ070-071-040930- GREENWOOD-WOODSON- 402 AM CDT FRI MAY 4 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GREENWOOD AND WOODSON COUNTIES... AT 400 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HAMILTON...OR 13 MILES NORTHEAST OF EUREKA...AND MOVING EAST AT 40 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. && LAT...LON 3775 9554 3775 9622 3804 9616 3804 9552 TIME...MOT...LOC 0902Z 273DEG 36KT 3790 9605 $$ KETCHAM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 4, 2:47 AM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 4, 2:47 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 247 AM CDT FRI MAY 4 2012 .DISCUSSION... WARM AND HUMID CONDITIONS WILL CONTINUE FOR A COUPLE MORE DAYS BEFORE COOLER TEMPERATURES AND THUNDERSTORM CHANCES ARRIVE ON SUNDAY...FOLLOWED BY PLEASANT NEAR NORMAL TEMPERATURES FOR MONDAY- WEDNESDAY. TDY-TONIGHT ANOTHER VERY WARM AND HUMID DAY FOR KANSAS WITH TEMPERATURES IN THE UPPER 80S AND 90S. OTHERWISE...STRONG CAPPING TEMPERATURES ALOFT LOOK TO KEEP MOST THUNDERSTORM CHANCES AT BAY TODAY BUT A FEW LATE AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ALONG THE DRYLINE. THE MAIN AREA WOULD BE SOUTH OF KANSAS ACROSS CENTRAL OKLAHOMA WHERE ENOUGH CONVERGENCE COULD SPARK OFF ISOLATED THUNDERSTORMS. SAT-SUN WARM AND HUMID YET AGAIN ON SATURDAY FOR KANSAS WITH WARM TEMPERATURES ALOFT CAPPING THE ATMOSPHERE FROM THUNDERSTORM DEVELOPMENT. STILL CANNOT RULE OUT AN ISOLATED THUNDERSTORM OR TWO ALONG THE DRYLINE WITH A WEAK UPPER LEVEL WAVE MOVING EAST ACROSS KANSAS. WE WILL KEEP THE FORECAST DRY AS MOST AREAS WOULD REMAIN DRY. COOLING RELIEF FROM THE HEAT LOOKS TO BE ON THE WAY COME SUNDAY...AS A STRONG COLD FRONT SURGES SOUTHWARD ACROSS KANSAS. THUNDERSTORM CHANCES WILL BE POSSIBLE AGAIN FOR AREAS ALONG AND BEHIND THE FRONT ON SUNDAY. EXTENDED: MON-THU COOLER DRIER AIR WILL SPREAD SOUTHWARD ACROSS THE CENTRAL PLAINS FOR MONDAY-WEDNESDAY...AS A DEEP UPPER WAVE DROPS SOUTHWARD FROM THE SOUTHERN CANADA INTO THE GREAT LAKES REGION. DAYTIME HIGHS WILL BE CLOSER TO NORMAL VALUES AND WINDS LOOK TO LIGHTEN UP SOME AS SURFACE HIGH PRESSURE REMAINS IN CONTROL. NEXT UPPER WAVE WILL MOVE SLOWLY EASTWARD FROM THE SOUTHWESTERN STATES WITH MOISTURE BEGINNING TO STREAM NORTHWARD TOWARDS KANSAS ON THURSDAY. WE WILL KEEP THE FORECAST DRY DUE TO UNCERTAINTY ON TIMING/EVOLUTION OF THIS NEXT SYSTEM...SOMETHING FOR LATER SHIFTS TO KEEP TABS ON. JAKUB AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AVIATION CONCERNS STILL REMAIN SOME MVFR CONDITIONS FOR EARLY FRI MORNING. NOT MUCH HAS CHANGED SINCE THE LAST TAF ISSUANCE. STILL EXPECTING VISIBILITIES TO LOWER TO BETWEEN 3-6SM AFTER 09Z. IN ADDITION SOME MVFR CIGS MAY ALSO CREEP INTO CENTRAL KS. THE MOST LIKELY AREAS FOR THESE MVFR CONDITIONS WILL BE OVER CENTRAL KS WHERE SOME WEAK SURFACE CONVERGENCE SHOULD ALLOW FOR SOME MOISTURE POOLING AND REDUCED MIXING. CONFIDENCE REMAINS HIGH THAT STORMS WILL STAY NORTHEAST OF OUR TAF SITES. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 91 68 92 68 / 10 10 10 10 HUTCHINSON 92 66 93 66 / 10 10 10 10 NEWTON 90 68 92 68 / 10 10 10 10 ELDORADO 89 68 91 69 / 10 10 10 10 WINFIELD-KWLD 92 69 90 69 / 10 10 10 10 RUSSELL 93 63 94 63 / 10 10 10 30 GREAT BEND 93 62 95 63 / 10 10 10 30 SALINA 92 67 93 67 / 10 10 10 20 MCPHERSON 92 67 93 66 / 10 10 10 20 COFFEYVILLE 88 69 89 71 / 10 10 10 10 CHANUTE 87 69 89 70 / 20 10 10 10 IOLA 87 69 90 70 / 20 10 10 10 PARSONS-KPPF 88 69 89 71 / 20 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 3, 9:30 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 930 PM CDT THU MAY 3 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 930 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVERNIGHT...MAINLY ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. IF STORMS ARE ABLE TO DEVELOP TONIGHT...A FEW STRONG STORMS WOULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL GRADUALLY INCREASE FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE...MAINLY SUNDAY AFTERNOON AND EVENING. CHANCES FOR THUNDERSTORMS WILL LINGER ACROSS SOUTHEAST KANSAS AND THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL KANSAS ON MONDAY. HOWEVER THE RISK FOR SEVERE WEATHER LOOKS RELATIVELY LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR TONIGHT...DUE TO THE ISOLATED AND RELATIVELY BRIEF NATURE OF ANY SEVERE WEATHER. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP DARMOFAL/LAWSON
In the hours before
Local storm report, May 4, 2:49 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
249 AM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 AM TSTM WND GST 5 WSW POTWIN 37.90N 97.10W
05/04/2012 E60.00 MPH BUTLER KS TRAINED SPOTTER
50 TO 60 MPH
&&
BDKLocal storm report, May 4, 3:02 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
302 AM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 AM TSTM WND GST EL DORADO 37.82N 96.86W
05/04/2012 M61.00 MPH BUTLER KS MESONET
&&
BDKLocal storm report, May 4, 3:04 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
304 AM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 AM TSTM WND GST EL DORADO 37.82N 96.86W
05/04/2012 M61.00 MPH BUTLER KS MESONET
VIA KSN-TV MESONET NETWORK.
&&
BDKLocal storm report, May 4, 3:22 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
322 AM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM TSTM WND DMG EL DORADO 37.82N 96.86W
05/04/2012 BUTLER KS LAW ENFORCEMENT
FOUR INCH TREE LIMBS DOWN ACROSS TOWN.
&&
BDKSpecial weather statement, May 4, 3:25 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CDT FRI MAY 4 2012
KSZ053-040900-
CHASE-
325 AM CDT FRI MAY 4 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE COUNTY...
AT 324 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SAFFORDVILLE...OR 7 MILES EAST OF
COTTONWOOD FALLS...AND MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3852 9635 3834 9635 3833 9635 3827 9650
3839 9663 3852 9643
TIME...MOT...LOC 0826Z 242DEG 25KT 3841 9641
LAUGEMANSpecial weather statement, May 4, 4:02 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 402 AM CDT FRI MAY 4 2012 KSZ070-071-040930- GREENWOOD-WOODSON- 402 AM CDT FRI MAY 4 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GREENWOOD AND WOODSON COUNTIES... AT 400 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HAMILTON...OR 13 MILES NORTHEAST OF EUREKA...AND MOVING EAST AT 40 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. && LAT...LON 3775 9554 3775 9622 3804 9616 3804 9552 TIME...MOT...LOC 0902Z 273DEG 36KT 3790 9605 KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:48 AM CDT | Special Weather Statement | ICT | Kingman | 27 min |
| May 4, 12:57 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 48 min |
| May 4, 1:30 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 27 min |
| May 4, 1:41 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Reno, Sedgwick, Sumner | 49 min |
| May 4, 2:16 AM CDT | Special Weather Statement | ICT | Sumner | 29 min |
| May 4, 2:34 AM CDT | Special Weather Statement | ICT | Butler | 26 min |
| May 4, 3:08 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 52 min |
| May 4, 3:25 AM CDT | Special Weather Statement | ICT | Chase | 35 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.